Aa
A
A
A
Close
Autonomic Dysfunction Community
1.53k Members
Avatar universal

Dysautonomia vs. Medical Side Effect?

Hello -

I am having a bit of problems with symptoms that we cannot figure out a cause too and am wondering if anyone has any advice/suggestions. Thank you! I am trying to determine if I have a form of
dysautonomia or something similar, or if what I am experiencing is side effects of my anxiety
medication, which is an MAOI. I 21 years old, and have been on my medicine for 5 months.

Suddenly starting about 6 weeks ago, my medical problems began - they started out as mono like symptoms, with my legs and arms very achy. I am a runner and out of the blue one day I could no longer run I was so sore and tired. Following this, I constantly felt exhausted. This turned into dizziness when I stood up (orthostatic hypotension), and my blood pressure would go very low (70 or less / 40). I went to a neurologist who advised me to see a cardiologist, as he thought it may be POTS or something related. The cardiologist diagnosed me with hypotension/ orthostatic hypotension, and treated it with 900 mg salt pills 3x a day and a lot of fluid. That did not help, and the symptoms began getting worse - there was a period of about 4 days where I fainted about 15 times. I also started doing this thing where my whole body would start shaking and I would lose control and fall.

The cardiologist thinks this is all orthostatic hypotension and is a side effect of my medicine, however my psychiatrist does not think the medicine is causing this. I am slowly weaning off the medicine, and am on a third of my regular dose now and am still having symptoms, particularly achiness, weakness, chills, and body shaking, and general tiredness (my temperature also rapidly changes from hot to cold, and my cold tolerance is terrible). My appetite is lower as well.   I've blacked out several times as well. I am also somewhat foggy and cannot concentrate as well, and my whole body has started twitching when I am laying down and sleeping

I am now on Florinef steroids starting 3 days ago, and am still sore and tired and almost fainted this morning. I guess I will be on the steroids until I am completely off of my medicine and then we can reevaluate.

Does anyone have any ideas on if this would be the medicine? Or if it sounds more like a health problem?

I really appreciate it!
Thanks,
Colleen

I really appreciate your time
2 Responses
Avatar universal
have you looked at anxiety problems? I have several of your symptoms. Some must be the common side effects of medication (heart and thyroid)but over the years I have been able to lessen them with low doses of benzozodiazepines and have therefore thought this was evidence that physically felt syntpms were the results of anxiety, General Anxierty Disorder, or some other offshoot of the anxiety malady. Mind you, many aythoritities warn us off benzos. I have not slept a night through for four years due to sudden hots (not fevers) often follwed by chills which last an hour or more. By the way, i'm 85  But I won't give up yet. I am appalled that you are going thourgh this at 21. But don't fret, you'll find a way. Bless you
Avatar universal
THank you - I have been on a lot of different anxiety medicines actually and never had side effects besides more anxiety (or they werent helping) - so just not the right meds. but this one was the first one that I was doing so well on! then this randomly started several months after. and i'm still pretty sick...and I think it all began around October 25...I'm almost off the medicine too so I guess once I'm completely off it we will know better?? Thank you! I'm sorry about all that you've been through
Have an Answer?
Top Arrhythmias Answerers
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Are there grounds to recommend coffee consumption? Recent studies perk interest.
Salt in food can hurt your heart.
Get answers to your top questions about this common — but scary — symptom
How to know when chest pain may be a sign of something else
For people with Obsessive-Compulsive Disorder (OCD), the COVID-19 pandemic can be particularly challenging.
A list of national and international resources and hotlines to help connect you to needed health and medical services.